Daniel H Schenkat1, Lucas T Schulz, PharmD2*, and Benjamin D Johnson, PharmD3
1 at time of writing, PharmD Student, School of Pharmacy, University of Wisconsin, Madison, WI; now, Clinical Pharmacist, Monroe Clinic Hospital, Monroe, WI
2 Critical Care Pharmacist, Pharmacy Department, University of Wisconsin Hospital and Clinics
3 Clinical Pharmacist, Select Specialty Hospital, Madison
OBJECTIVE: To report a probable case of vasospastic angina after administration of dihydroergotamine mesylate in a patient without coronary artery disease.
CASE SUMMARY: A 49-year-old woman with relapsing/remitting multiple sclerosis was admitted for severe headache and pain crisis. She received a single dose of intravenous dihydroergotamine and, within 30 minutes, experienced chest pain, nausea, and vomiting. No changes on electrocardiogram were noted, but cardiac enzyme levels were elevated. Brief episodes of chest pain persisted for several days and resolved spontaneously before the woman’s discharge. She had several cardiac risk factors, including cigarette smoking, hypertension, and a family history of coronary artery disease, but cardiac catheterization on hospital day 5 revealed no underlying coronary artery disease.
DISCUSSION: Although cardiovascular adverse reactions have been reported with ergotamine tartrate, dihydroergotamine has rarely been linked with such reactions, including coronary vasospasm and myocardial infarction. Prescribing information for dihydroergotamine cautions against its use in patients with coronary artery disease or risk factors for underlying coronary artery disease without a cardiac workup before initiation of therapy. This patient had several cardiac risk factors, but cardiac catheterization revealed no underlying coronary artery disease. Concomitant verapamil therapy for hypertension did not prevent the vasospastic effects of dihydroergotamine. The Naranjo probability scale revealed a probable adverse reaction of vasospastic angina associated with dihydroergotamine.
CONCLUSIONS: Health-care professionals should be aware of the possibility for vasospastic angina in patients receiving dihydroergotamine who have no underlying coronary artery disease. Prescribing information should be closely followed.
Key Words: angina, calcium channel blocker, dihydroergotamine, vasospasm.
Reprints/Online Access: www.theannals.com/cgi/reprint/aph.1P776
Conflict of Interest: Authors reported none